Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 62, NWS Binghamton, NY

September 18, 2018Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 18, 2018, 5:14 AM EDT for Luzerne County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2018, 5:14 AM EDT (09:14 UTC)
Expired
Sep 18, 2018, 7:15 AM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WGUS51 KBGM 180914
FFWBGM
PAC079-181115-
/O.NEW.KBGM.FF.W.0062.180918T0914Z-180918T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
514 AM EDT TUE SEP 18 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Northwestern Luzerne County in northeastern Pennsylvania...

* Until 715 AM EDT.
  
* At 513 AM EDT, Doppler radar indicated heavy rain across the warned
  area.

* Some locations that will experience flooding include...
  Muhlenberg, Lehman, Dallas, Harveys Lake, Orange, New Columbus,
  Sweet Valley, Huntington Mills, Frances Slocum State Park and
  Ricketts Glen State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4120 7632 4134 7630 4137 7628 4138 7621
      4138 7601 4141 7590 4132 7588 4116 7629

$$

JAB
1 follow-up statement
139 
WGUS71 KBGM 181109
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
709 AM EDT TUE SEP 18 2018

PAC079-181117-
/O.EXP.KBGM.FF.W.0062.000000T0000Z-180918T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luzerne PA-
709 AM EDT TUE SEP 18 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LUZERNE COUNTY WILL
EXPIRE AT 715 AM EDT...

The heavy rain was diminishing, and no reports of serious flooding 
have been received in this area. Flooding is no longer expected to 
pose a threat. There may be areas of ponded water, or minor flooding 
lingering between Ricketts Glen and Harveys Lake. Please continue to 
heed any road closures.

LAT...LON 4120 7632 4134 7630 4137 7628 4138 7621
      4138 7601 4141 7590 4132 7588 4116 7629

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:58 AM EDT, 16 minutes earlier.

Area forecast discussion, Sep 18, 4:58 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
458 AM EDT Tue Sep 18 2018

.SYNOPSIS...
After a night which included flash flooding for parts of the
area, rain will gradually diminish today as tropical remnants
of Florence finish moving through the region. High pressure
will take over to bring dry cooler weather to our region for
the midweek period. A frontal system will bring some showers and
a chance of thunder by Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
420 AM Update...
As the remnants of Florence continue to pass through the
region, very efficient heavy rains and some flash flooding have
occurred, especially Twin Tiers to northwestern Catskills. Flash
flooding is ongoing in some areas including road closures and
water rescues as per county dispatch feeds. In the highest axis,
several measurements and observations have been in the 2 to 3
inches range. Berkshire according to the NY mesonet has 4.15
inches so far and Laurens 3.92 inches. Evacuations were
necessary earlier in Bradford County.

Amalgamation of surface low turning into a front, with
additional lift provided by well marked upper wave, has
produced this band of excessive rain. Warm cloud depths of this
tropical environment extend beyond 13 kft agl. This is all a
part of Florence transitioning into an extratropical system.
There will be sharp gradient in rainfall totals, with northern
Finger Lakes to NY Thruway corridor having significantly lighter
amounts compared to southern Finger Lakes-Southern Tier-
Otsego- Delaware counties in NY and far Northern Tier of PA.

Heavier steady rains are transitioning to showery semi-
convective frontal rains currently along and southeast of an
axis from the I-88 corridor in NY to much of Northeast PA. These
showers will still produce a very quick half inch or so in less
than an hour for locations that receive them. Flash flood
impacts will wind down and transition to main stem river
responses during the day, and a few river points may reach minor
flood stage. That will continue to be assessed and warnings
issued as needed.

Northwestern portion of flash flood watch, from Steuben County through
northern Finger Lakes and the NY Thruway corridor, has been
dropped since only a few lingering light showers will occur and
heaviest rain was just to the south and east. Remainder of watch
continues through the morning.

Clouds will be very slow to scatter today, but partial sunshine
can be expected mid to late afternoon with humid highs of mid
to upper 70s. The light northwest wind will start to bring in
cooler air tonight with lows of 50s-lower 60s. Though clouds
aloft will break, low stratus/fog can be expected under the
developing subsidence inversion of incoming high pressure, in
the wake of all of this rainfall.

Wednesday will at last turn out mostly sunny and comfortable
after morning fog/stratus scatters out. Northwest winds will
pick up slightly, while dewpoints crash into the 50s-near 60,
and highs reach upper 60s-mid 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
4 AM update...

High pressure provides a dry Wednesday night with lows around
50. Low pressure in the Midwest Thursday will move into Quebec
Friday. This will lift a warm front through the area Thursday
followed by a cold front Friday. The best chance of rain will be
in CNY. some thunderstorms are possible Friday.

Highs Thursday from the upper 60s in the Catskills to the mid
70s in the Finger Lakes. Lows about 10 degree cooler from the
upper 50s in the Catskills to the mid 60s in the Finger Lakes.
Highs Friday above normal from the mid 70s in the Catskills and
Poconos to the lower 80s Finger Lakes and central southern tier.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
4 AM update...
Not much change. Question to start with is how far south the
front settles south and if it stays there. Models vary on this.
Have low pops but could be dry into Saturday night. Sunday has the
best chance of a shower as a low moves east along front well
south of area. High pressure remains centered over New England.

Temperatures on the cool side with highs in the 60s and lows
mainly in the upper 40s and lower 50s.

previous discussion...
High pressure will build down from Canada on Saturday. Skies
will clear out, and temperatures will become much cooler. Expect
highs in the lower-70s on Saturday and in the middle-60s on
Sunday. Overnight lows will be in the 50s, with isolated cooler
pockets in the 40s.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
06Z Update...
Tropical remnants of Florence will continue to cause restriction
conditions and heavy rain at times, especially KBGM-KITH-KELM
and at times KAVP. Only lighter showers are figured for KSYR-
KRME, but moist conditions will still lead to fuel alternate
required conditions if not even IFR. Rain will eventually
diminish, though ceilings will linger. Slow improvement will
settle in later this morning as drier air works in bringing a
gradual return to VFR. Variable winds will eventually become
light northwest into the afternoon as the system exits. Moist
conditions may allow restrictions to start developing for some
terminals towards 06Z Wednesday.

Outlook...

Late Monday night-early Tuesday...Fog or low clouds producing
fuel alternate to IFR restrictions, mainly KITH-KBGM-KELM.

Midday Tuesday through Thursday...Mainly VFR.

Thursday night through Friday...Chance of showers/restrictions
as frontal system moves through. Thunder also possible Friday.

Saturday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until noon EDT today for PAZ038>040-043-044-
     047-072.
NY...Flash Flood Watch until noon EDT today for NYZ023>025-044>046-
     055>057-062.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...TAC
LONG TERM...DJP/TAC
AVIATION...MDP
Hazardous weather outlook, Sep 18, 3:56 AM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
356 AM EDT Tue Sep 18 2018

NYZ023>025-044>046-055>057-062-PAZ038>040-043-044-047-072-190800-
Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Southern Wayne-
356 AM EDT Tue Sep 18 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flash flooding impacts or heavy
rainfall measurements.

NYZ009-015>018-022-036-037-PAZ048-190800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Madison-Southern Oneida-Pike-
356 AM EDT Tue Sep 18 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 18, 3:27 AM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     FLASH FLOOD      1 N GLEN AUBREY         42.27N  76.01W
09/18/2018                   BROOME             NY   911 CALL CENTER

            ROUTE 26 CLOSED DUE TO FLOODING.

&&

BJG
Local storm report, Sep 18, 4:10 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     HEAVY RAIN       BERKSHIRE               42.30N  76.18W
09/18/2018  M4.15 INCH       TIOGA              NY   MESONET

            NYS MESONET

&&

BGM
Local storm report, Sep 18, 4:12 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
412 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     HEAVY RAIN       ELMIRA                  42.09N  76.81W
09/18/2018  M3.28 INCH       CHEMUNG            NY   MESONET

            NYS MESONET

&&

BGM
Local storm report, Sep 18, 4:13 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     HEAVY RAIN       LAURENS                 42.53N  75.09W
09/18/2018  M3.93 INCH       OTSEGO             NY   MESONET

            NYS MESONET

&&

BGM
Local storm report, Sep 18, 4:16 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       BINGHAMTON REG ARPT     42.20N  75.98W
09/18/2018  M3.07 INCH       BROOME             NY   ASOS

&&

BGM
Local storm report, Sep 18, 4:52 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     FLASH FLOOD      GILBERTSVILLE           42.47N  75.32W
09/18/2018                   OTSEGO             NY   911 CALL CENTER

            WATER ACROSS COUNTY ROAD 4 NEAR MILL STREET.

&&

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:53 PM EDTAreal Flood AdvisoryBGMBradford4 hr
Sep 18, 12:56 AM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr
Sep 18, 1:40 AM EDTFlash Flood WarningBGMBradford3 hr
Sep 18, 1:46 AM EDTFlash Flood WarningBGMBradford, Susquehanna3 hr
Sep 18, 4:47 AM EDTAreal Flood WarningBGMBradford6 hr
Sep 18, 5:36 AM EDTAreal Flood AdvisoryBGMPike6 hr
Sep 18, 5:59 AM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne5 hr
Sep 18, 7:15 AM EDTAreal Flood AdvisoryBGMPike, Wayne3 hr
Sep 18, 10:28 AM EDTRiver Flood WarningBGMBradford37 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.